Wyoming, 2013High Wind in Wyoming, September 28, 2013
September 28, 2013 · NWS CYS · 3 events in 1 county or zone
High winds developed over the southern Laramie Range during the morning. Sustained westerly winds of 35 to 45 mph gusted as high as 66 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over the southern Laramie Range during the morning. Sustained westerly winds of 35 to 45 mph gusted as high as 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 28, 3:54 AM MST, 33 minutes earlier.
Area forecast discussion, Sep 28, 3:54 AM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
454 AM MDT SAT SEP 28 2013
.SHORT TERM...(TODAY AND SUNDAY NIGHT)
ISSUED AT 440 AM MDT SAT SEP 28 2013
MAIN STORY OVER THE SHORT TERM WILL BE WARMING TEMPS ALONG WITH
PERSISTENT BREEZY TO WINDY CONDITIONS. WINDS HAVE BEGUN TO COME UP
OVER THE PAST FEW HOURS ACROSS SOUTHEAST WY WITH GUSTS TO 40-45
MPH OBSERVED IN THE ARLINGTON AND VEDAUWOO AREAS. THIS IS DUE A
PRETTY STRONG LOW LEVEL GRADIENT AS THE 700MB CAG-CPR GRADIENT IS
CURRENTLY AROUND 40 METERS. THIS GRADIENT REMAINS CONSTANT THROUGH
THE AFTERNOON. THE GUSTY WEST WINDS WILL BECOME MORE WIDESPREAD
ALONG AND WEST OF THE LARAMIE RANGE BY LATE MORNING AS LLVL
MIXING IMPROVES AND 35 KT WINDS AT THE TOP OF THE MIXED LAYER
BEGIN TO SURFACE. THE FROST ADVISORY HAS WORKED OUT WELL FOR
GOSHEN...CONVERSE...AND NIOBRARA COUNTIES WITH TEMPS BOTTOMING OUT
AT MANY LOCATIONS IN THE 32-35 RANGE. HIGHS TODAY WILL BE QUITE A
BIT WARMER THAN YESTERDAY WITH CLEAR SKIES AND RISING LLVL
THICKNESSES.
ZONAL FLOW ALOFT INCREASES ON SUNDAY AS A STRONG UPPER LEVEL JET
FOR LATE SEPTEMBER MOVES INTO THE INTERMOUNTAIN WEST. WINDY
CONDITIONS WILL PREVAIL ALONG AND WEST OF THE LARAMIE RANGE ONCE
AGAIN WITH SOUTHWEST WINDS AROUND 40 KTS. THE 700MB CAG-CPR
GRADIENT INCREASES TO 50 METERS ON SUNDAY NIGHT AND MUCH OF
SOUTHEAST WY COMES UNDER THE INFLUENCE OF THE SUBSIDENT RIGHT EXIT
REGION OF THE UPPER LEVEL JET...SO PLACES LIKE ARLINGTON COULD
APPROACH HIGH WIND CRITERIA BY LATE SUNDAY NIGHT. TEMPS WILL WARM
AN ADDITIONAL 10 DEGREES ON SUNDAY. THE WARM TEMPS WILL COMBINE
WITH LOW RH VALUES AND BREEZY SOUTHWEST WINDS TO RESULT IN
CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF SOUTHEAST WY.
A FIRE WEATHER WATCH WAS ISSUED FOR FWZ 301 AS SOUNDINGS SUPPORT
WIDESPREAD GUSTS TO 30-35 MPH MIXING DOWN DURING PEAK HEATING AND
RH VALUES AROUND 15 PERCENT.
.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 440 AM MDT SAT SEP 28 2013
ZONAL PATTERN WILL PREVAIL EARLY NEXT WEEK ACROSS THE WESTERN CONUS
AS 130+ KNOT JET STREAK SPEEDS FROM THE ERN PACIFIC INTO THE
NORTHERN PLAINS. STILL LOOKS LIKE A WARM...DRY AND BREEZY PERIOD
TAKING SHAPE FOR AT LEAST THE FIRST HALF OF THE UPCOMING WORK WEEK.
PROGD H7 WINDS WILL CLIMB TO 40 OR 50 KNOTS MIDDAY MONDAY. GIVEN THE
DEEP LAYERED MIXING...WOULD EXPECT WIND GUSTS APPROACHING CRITICAL
HIGH WIND LEVELS AT WIND PRONE AREAS MONDAY AFTERNOON. LLVL
KCAG-KCPR GRADIENTS WILL ALSO APPROACH LOW END HIGH WIND CRITERIA.
H7 TEMPERATURES WILL WARM TO AROUND 10C ON MONDAY...TRANSLATING TO
HIGH TEMPERATURES THAT WILL APPROACH 70 WEST AND WELL INTO THE 70S
AND EVEN LOW 80S EAST. THIS WILL HEIGHTEN FIRE WEATHER CONCERNS ONCE
AGAIN ON MONDAY. SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER WILL
DRAG A WEAK FRONT INTO THE EASTERN PLAINS MONDAY NIGHT. WITH THE
EXCEPTION OF HIGH TEMPERATURES TUESDAY COOLING BY AROUND 5
DEGREES...EXPECT LITTLE IMPACT FROM IT. LATEST MODELS CONTINUE TO
POINT TO DRY CONDITIONS CONTINUING AT LEAST THROUGH WEDNESDAY.
SIGNIFICANT MODEL DISCREPANCIES BOTH RUN-TO-RUN AND AMONGST EACH
OTHER REMAIN FOR THE LATE WEEK SYSTEM. THE 00Z GFS CONTINUES TO
OFFER A PROGRESSIVE SOLUTION...SIMILAR TO ITS 12Z SOLUTION.
MEANWHILE...THE LATEST ECMWF SOLUTION RETURNED TO ITS SLOW SOLUTION
SIMILAR TO THAT OF 24 HOURS AGO. FOR NOW...HAVE CONTINUED THE MIDDLE
OF THE ROAD SOLUTION WHICH WOULD PLACE THE BEST PRECIPITATION
CHANCES ACROSS THE CWA PRIMARILY THURSDAY NIGHT AND FRIDAY.
DEPENDING ON JUST HOW THIS SYSTEM SWINGS THROUGH...TEMPERATURES
WOULD SUPPORT THE POTENTIAL FOR SNOW PRIMARILY THURSDAY NIGHT/FRIDAY
MORNING. WILL NEED TO AWAIT MODEL AGREEMENT IN FUTURE RUNS TO FEEL
MORE CONFIDENT ABOUT ANY PARTICULAR SOLUTION. CONDITIONS WILL
IMPROVE FRIDAY NIGHT AND SATURDAY AS THE SYSTEM DEPARTS.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 440 AM MDT SAT SEP 28 2013
VFR CONDITIONS THROUGH THE TAF PERIOD. SKIES WILL BE MOSTLY CLEAR
TODAY WITH ONLY SOME PASSING HIGH CLOUDS. WESTERLY WINDS WILL BE
QUITE BREEZY LATE THIS MORNING THROUGH THE AFTERNOON ACROSS
SOUTHEAST WY WITH GUSTS TO 25-35 KTS. OVER THE PANHANDLE GUSTS TO
15-20 KTS WILL BE POSSIBLE. THE WINDS WILL BEGIN TO SUBSIDE AFTER
SUNSET.
&&
.FIRE WEATHER...
ISSUED AT 440 AM MDT SAT SEP 28 2013
TEMPERATURES WILL BEGIN TO WARM TODAY ACROSS THE REGION AND THEN
WARM AN ADDITION 10 DEGREES FOR SUNDAY. A DRY AIRMASS WILL CAUSE
MINIMUM HUMIDITY VALUES TO DROP TO 20-25 PERCENT THIS AFTERNOON
AND THEN TO AROUND 15 PERCENT ON SUNDAY AFTERNOON OVER LOWER
ELEVATIONS OF SOUTHEAST WYOMING. WEST TO SOUTHWEST WINDS WILL BE
QUITE BREEZY THROUGH THE WEEKEND ESPECIALLY ACROSS SOUTHEAST
WYOMING WHERE GUSTS TO 30-35 MPH WILL BE COMMON. A FIRE WEATHER
WATCH WAS ISSUED FOR FIRE WEATHER ZONE 301 (CONVERSE AND NIOBRARA
COUNTIES) FOR SUNDAY AFTERNOON AS CRITICAL FIRE WEATHER CONDITIONS
ARE EXPECTED TO OCCUR AND FUELS ARE STILL SUPPORTIVE OF RAPID FIRE
GROWTH IN THAT AREA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FROST ADVISORY UNTIL 9 AM MDT THIS MORNING FOR WYZ101-102-107-
108.
FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
FOR WYZ301.
NE...NONE.
&&
SHORT TERM...FINCH
LONG TERM...HAHN
AVIATION...FINCH
FIRE WEATHER...FINCHHazardous weather outlook, Sep 28, 3:24 AM MST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MDT SAT SEP 28 2013
WYZ101>119-291030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
424 AM MDT SAT SEP 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS COULD GUST TO 45 MPH LATE THIS MORNING THROUGH THE
AFTERNOON...ESPECIALLY ACROSS THE WIND PRONE AREAS OF SOUTHEAST
WYOMING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WEST TO SOUTHWEST WINDS COULD GUST TO 45-50 MPH ON SUNDAY AND
MONDAY AFTERNOONS...ESPECIALLY ACROSS THE WIND PRONE AREAS OF
SOUTHEAST WYOMING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-291030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
424 AM MDT SAT SEP 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
FINCH
High Wind, South Laramie Range
- When
- September 28, 4:27 AM MST to 6:22 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 28/1032 MST.
High Wind, South Laramie Range
- When
- September 28, 4:36 AM MST to 6:16 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Lone Tree measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 28/1146 MST.
High Wind, South Laramie Range
- When
- September 28, 5:06 AM MST to 5:11 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Buford East measured wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Texas, September 28 to 29, 2013$100,000 · 3 events
- Heavy Rain in Washington, September 28, 2013$50,000 · 1 event
- High Wind and Strong Wind in Oregon, September 28, 2013$35,000 · 70 kt wind · 5 events
- Flood and Heavy Rain in Oregon, September 28 to 30, 2013$30,000 · 2 events
- Strong Wind in Michigan, September 28, 2013$20,000 · 1 event
- High Wind in Oregon, September 28 to 30, 201380 kt wind · 10 events
- Damaging Winds in Kansas, September 28, 2013$13,000 · 52 kt wind · 3 events
- Flash Flooding in Texas, September 28, 2013$3,000 · 5 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flash Flooding in Texas, September 28 to 29, 20134 events
- Flooding in Nebraska, September 28 to 30, 20132 events
- High Wind in Washington, September 28, 201378 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471384, 471385, 471387.